Quantcast

Zithromax Antibiotics Alleged Arrhythmia Lawsuits Information: Resource4thePeople Reports Canadian Authorities Warn of Irregular Heart Beat Danger

October 18, 2013

Health Canada cites life-threatening side effects attributed to use of popular antibiotics. Resource4thePeople maintains offer of free legal consultations about compensation over allegations of dangerous heart problems and other possible effects from the use of Zithromax, Zmax SR and similar medications.

San Diego, CA (PRWEB) October 18, 2013

http://www.resource4thepeople.com/defectivedrugs/Zithromax-lawsuits.html

Resource4thePeople announced today its latest consumer update about lawsuits and concerns about the possibility of arrhythmia, sudden death and other serious health problems involving popular antibiotics such as Zithromax.

Canada's equivalent to the U.S. Food and Drug Administration has joined its American counterpart in issuing a public health warning* about the risk of potentially fatal Cardiac Arrhythmias in connection with Zithromax and Zmax SR.

“These antibiotics are among the most popular medications prescribed for a variety of illnesses and we are recommending that patients who use them become fully informed about side effects that Health Canada and the FDA** and other medical authorities have warned about,” said Resource4thePeople.

“These health warnings have generated a high volume of inquiries from consumers about what legal rights they may have to seek compensation for deaths or serious health problems stemming from these allegations.

"Therefore we are announcing that our national network of attorneys will continue to provide complimentary consultations for consumers seeking information about their cases in connection with these allegations."

The Health Canada warning was posted May 16, 2013 and warned that "Prolonged cardiac repolarization and QT interval have been seen in treatment with macrolides including azithromycin. Health care practitioners should consider the risk of fatal cardiac arrhythmias with azithromycin when prescribing antibacterial treatment for patients who are already at risk for cardiovascular events."

The posting also said that the precautions section of the antibiotics' labels have been changed to include the following information:

  •     There have been rare reports of QT prolongation and torsades de pointes in patients receiving therapeutic doses of azithromycin.
  •     Caution is required when treating patients with congenital or documented QT prolongation; with electrolyte disturbance, particularly in cases of hypokalaemia and hypomagnesemia or with clinically relevant bradycardia, cardiac arrhythmia or cardiac insufficiency.
  •     Caution is also required when treating patients currently receiving treatment with other active substances known to prolong QT interval such as antiarrhythmics of classes IA and III, antipsychotic agents, antidepressants and fluoroquinolones.
  •     Elderly patients may be more susceptible to drug-associated effects on the QT interval.

Resource4thePeople suggests that patients using these antibiotics research reputable sources, such as the Mayo Clinic,*** which warns that these medications “may cause serious allergic reactions, including anaphylaxis, which can be life-threatening and require immediate attention.”

The Mayo Clinic staff also addresses possible heart problems:

“This medicine can cause changes in heart rhythms, such as a condition called QT prolongation. It may change the way your heart beats and cause fainting or serious side effects in some patients. Contact your doctor right away if you or your child have any symptoms of heart rhythm problems, such as fast, pounding, or irregular heartbeats.”

The Mayo Clinic staff said these particular medications are known generically as azithromycin, and are sold under names such as Zithromax, Zithromax Z-Pak, Zithromax Tri-Pak and Zmax.

The May, 17, 2012 warning** issued by the FDA warned patients and physicians about possible life-threatening side effects from the medications that may lead to irregular heart rhythms.

"In the FDA’s warning, agency officials said that serious heart problems and incidents of sudden death have been reported to the agency through its adverse event reporting program," said Resource4thePeople.

Resource4thePeople also will continue to provide consumers with updates about new developments involving these medications.

Among the most recent developments is the FDA's action in sending a strongly worded warning letter**** on June 19, 2012 to the medications' manufacturer, Pfizer Inc., over language federal officials described as "false" and "misleading" in a brochure that the company sent out promoting the antibiotics.

In its warning letter the FDA criticized a brochure issued by Pfizer for the medications and made the following finding:

"The brochure is false or misleading because it omits and minimizes important risk information, makes unsubstantiated superiority claims, omits material facts, broadens the indication for the drug product, makes misleading efficacy claims, and makes unsubstantiated claims for Zmax. Therefore, the brochure misbrands the drug in violation of the Federal Food, Drug, and Cosmetic Act."

FDA regulators also found that the brochure omitted important information that should have warned consumers about the risk of serious heart problems:

"Specifically, the brochure omits the important risk of QT prolongation associated with Zmax use. The WARNINGS AND PRECAUTIONS section of the PI states, “[p]rolonged cardiac repolarization and QT interval, imparting a risk of developing cardiac arrhythmia and torsades de pointes, have been seen in treatment with other macrolides. A similar effect with azithromycin cannot be completely ruled out in patients at increased risk for prolonged cardiac repolarization” (emphasis in original). By omitting this serious risk associated with Zmax, the brochure misleadingly suggests that the drug is safer than has been demonstrated."

Antibiotics are among the most prescribed medications and azithromycin is most commonly chosen by doctors to treat a variety of bacterial infections. The medications are most frequently used for bronchitis, pneumonia, chest infections, urinary tract and other common infections.

The FDA warning and a study published the same day in a respected medical journal***** cited concerns about whether patients who use the medications are at higher risk of suffering cardiac problems.

FDA officials said that they had been made aware of the study published in the New England Journal of Medicine in which medical researchers found a higher percentage of cardiovascular deaths among patients treated with azithromycin (Zithromax) than with other antibiotics or no drugs.

SOURCES:

*http://healthycanadians.gc.ca/recall-alert-rappel-avis/hc-sc/2013/29199a-eng.php

**http://www.fda.gov/Drugs/DrugSafety/ucm304372.htm

***http://www.mayoclinic.com/health/drug-information/DR602817/DSECTION=precautions-

****http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/EnforcementActivitiesbyFDA/WarningLettersandNoticeofViolationLetterstoPharmaceuticalCompanies/UCM310527.pdf

***** http://www.nejm.org/doi/full/10.1056/NEJMoa1003833

For the original version on PRWeb visit: http://www.prweb.com/releases/2013/10/prweb11241097.htm


Source: prweb



comments powered by Disqus